Back to Journals » Neuropsychiatric Disease and Treatment » Volume 2 » Issue 4

Hypoglycemia associated with insulin hypersecretion following the addition of olanzapine to conventional antipsychotics

Authors Takahiko Nagamine

Published 15 December 2006 Volume 2006:2(4) Pages 583—585


Takahiko Nagamine

Division of Psychiatric Internal Medicine, Seiwakai-Kitsunan Hospital, Suzenji, Japan

Abstract: After a violent episode, a 47-year-old Japanese man with chronic treatment-resistant schizophrenia was admitted to our hospital and treated with conventional antipsychotics. After 3 years, olanzapine was added. Four days later, he lost consciousness and blood tests revealed marked hypoglycemia, increased insulin levels, and a homeostasis model assessment of insulin resistance of 2.5. He recovered rapidly after intravenous injection of glucose. He had no history of loss of consciousness, was not obese and did not have any risk factors for hypoglycemia. Similar episodes occurred in the early morning of the fifth and sixth days following the olanzapine administration. Each time there was the same response to intravenous glucose. Olanzapine was discontinued on the seventh day and, after one year, replaced by risperidone. Since then (2 years ago), his schizophrenic symptoms have been in partial remission and he has had no further hypoglycemic episodes. In view of the possible induction of hypoglycemia with olanazapine, even in the absence of any risk factors, and in the absence of any major differences in efficacy, it is a reasonable strategy to select an agent such as risperidone which has more favorable sideeffect profile.

Keywords: metabolic syndrome, hypoglycemia, insulin resistance, schizophrenia, secondgeneration antipsychotics

Download Article [PDF]